9:59 pm - 12/18/2013

Stacking birth control pills and bleeding like a stuck pig

This is my third time attempting to stack. The first time was doomed from the outset because I was on triphasic pills and stacking just plain doesn't work with those. The second time, I screwed up pretty early on and missed a few days, and then when I tried to get back on track, I bled continuously for three weeks. My doctor advised me to just stop for a while. The third attempt is also shaping up to be bloody.

I'm near the end of week 5 of the stack. As soon as I hit week four, the point at which I should have taken the placebos, I started bleeding. It wasn't as heavy as a period, but it was a hell of a lot more than I associate with the term "spotting." That has remained constant for two weeks.

What's going on here? I hear people talking about stacking to avoid having a period at a particular time, but it's not preventing my bleeding -- it's just stretching it out. Will this stop? Am I just slowly shedding the last lining my body made, but now I won't make those anymore so I'll be blood-free?

I'm on Microgestin, if that's relevant. Early thirties, always had regular periods so the plumbing appears to be in good working order.
nonnycat 19th-Dec-2013 09:36 am (UTC)
Okay, question. Are you newly on hbc? Because I tried to stack when I was first on lo-ovral, and had the exact same problem. I ended up getting my hbc switched to a triphasic (OMG NEVER AGAIN) and then to the mini pill (ALSO NEVER AGAIN), went off hbc because the doc I was seeing would ONLY script progestin-only because of my migraines... took six months or more to find a doc who would agree that PCOS + PMDD = bleeding all the time and thus suicidal ALL THE TIME was cause for combined birth control, which I knew helped...

And this time, on the same lo-ovral, I didn't try to stack immediately. I remembered the 3mo rule for getting used to new birth control and waited. And sometime after that, I tried to stack, and it worked! No breakthrough bleeding, yay!

If this doesn't apply to you, and you've already been on it for 3mo, then I'm not sure what to suggest. It might be that this particular pill doesn't work for you in regards to stacking, and it's a matter of finding the right form of hbc. It might be that your body just doesn't react well to stacking, period (er, no pun intended). I know of people for whom this is true. I have had on and off troubles with stacking, with various forms -- the NuvaRing is the only one, for me, that I've reliably been able to stack (but even then, it's not a given... I don't actually have breakthrough bleeds, but I have other hormonal related issues... the thing I usually go off of is when I start getting migraines 5 days a week, I know it's hormonal and I NEED to have a ring free week). I've not been entirely successful with any of the pills, but I should stress here that I have extreme hormone issues, and I *HAD* to be on a form that transmits hormones constantly (and it probably helps that it's more direct, too).

Unfortunately, a lot of the stuff with HBC is very individual (see my own experiences), so there's no magic bullet, so to speak. It depends very much on individual body.
tacky_tramp 20th-Dec-2013 01:15 am (UTC)
I've taken HBC a few times before, but I'm newly on this course. About halfway through the second pack, so 5 weeks. I didn't take it normally for a few months; never heard that tip before!

A friend linked me to the Wikipedia article about breakthrough bleeding, which suggests that this happens to women who produce "unusually thick endometriums." Which sounds like me, since my periods are always a 7-day torrent. Hence, you know, wanting to stop having them.

Thanks!
nonnycat 20th-Dec-2013 05:39 am (UTC)
No problem. It wasn't info that was readily available when I had the issue, either. I had no idea it could happen, until I tried *not* skipping and gave it time to work. After the first 3mo, though, I could skip on and off.
darkanddusty 19th-Dec-2013 02:43 pm (UTC)
The same thing happened to me the first time I tried to stack Sprintec after being on it for about three months - bled straight through to the next withdrawal bleed. However, I was on LoEstrin about five years ago and successfully stacked after being on it for nine months. So I'm thinking the amount of time played a really big role in why one worked and the other didn't.

Sorry I don't have concrete advice to give, but you're not alone and it may not be a lost cause yet!
tacky_tramp 20th-Dec-2013 01:15 am (UTC)
Thanks!
quietchildae 19th-Dec-2013 03:30 pm (UTC)
I would agree - it took me a couple months (I'm thinking 6 or more if I recall correctly) to be able to stack my pills and not have breakthrough bleeding. So I would say maybe go back to using as directed for this pack and hopefully get the breakthrough bleeding under control, and then try again in a few months. Also, I think it maybe be very specific to finding the just right pill that works for you to do that, which is a lot of trial and error and can be frustrating :( Good luck!
tacky_tramp 20th-Dec-2013 01:16 am (UTC)
Thanks! I'll probably just take it normally if this doesn't chill out soon.

Edited at 2013-12-20 01:16 am (UTC)
chamilet 19th-Dec-2013 07:19 pm (UTC)
Just another thought: I have a fibroid and therefore stacking doesn't work well for me.
tacky_tramp 20th-Dec-2013 01:17 am (UTC)
Never heard of that before. Thanks for the tip. I'll investigate.
This page was loaded Oct 23rd 2014, 8:38 pm GMT.